Send to:

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2013 Apr 5;2013. pii: bcr2013009060. doi: 10.1136/bcr-2013-009060.

Peripheral neuropathy induced by red yeast rice in a patient with a known small bowel gastrointestinal tumour.

Author information

  • 1Department of Oncology, Queen Elizabeth Hospital, Birmingham, UK.


Peripheral neuropathy is a well-recognised side effect of the cholesterol-lowering statins. Red yeast rice (RYR) is a traditional Chinese herb, widely available over-the-counter that has also been found to reduce cholesterol. Little data is available regarding its side effect profile. We report a case of a 60-year-old male receiving therapeutic imatinib for metastatic gastrointestinal tumour (GIST), who developed peripheral neuropathy while also taking RYR. The symptoms completely settled following withdrawal of the RYR and he has subsequently continued to take imatinib for over 2 years with no adverse effects. Further research into the safety profile of RYR is needed. The importance of questioning patients about over the counter medications and herbal remedies cannot be overemphasised.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk